MAUDE Adverse Event Report: CORDIS CASHEL SABER 4MM4CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL SABER 4MM4CM 90; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48004004S
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: unk balloon catheter, unknown guide wire.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing process that can be related to the reported complaint.This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the 4mm 4cm 90 saber percutaneous transluminal angioplasty (pta) was used in conjunction with an unknown guidewire that crossed the lesion, however, when the saber was inserted and inflated, it ruptured.It was at 14 atmospheric pressure (atm) that the first balloon burst which was not at its nominal pressure.Therefore, the saber device was replaced with a non-cordis balloon catheter and the procedure continued.There was no reported patient injury.The device was used for vascular access intervention therapy (vaivt).The target vessel was the shunt forearm vein.There was no difficulty removing the stylet or any of the sterile packaging components.There was no difficulty removing the product from the hoop.There was no difficulty removing the protective balloon cover.The device was prepped normally and per the instructions for use (ifu).There were no kinks or other damages noted prior to inserting the product into the patient.A b-braun inflation device was used in conjunction with the saber.The same indeflator was used successfully with other devices.There were no resistance/friction while inserting the balloon through the rotating hemostatic valve.There was no resistance/friction while inserting the balloon through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The products were removed intact (in one piece) from the patient.Other additional procedural details were requested but were unknown.The device will be returned for analysis.
 
Additional Manufacturer Narrative
Complaint conclusion: the 4mm x 4cm x 90 saber percutaneous transluminal angioplasty (pta) was used in conjunction with an unknown guidewire that crossed the lesion; however, when the saber was inserted and inflated, it ruptured.It was at 14 atmospheric pressure (atm) that the first balloon burst which was not at its nominal pressure.There was no reported patient injury.The device was used for vascular access intervention therapy (vaivt).The target vessel was the shunt forearm vein.The saber device was replaced with a non-cordis balloon catheter and the procedure continued.There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.The device was prepped normally and per the instructions for use (ifu).There were no kinks or other damages noted prior to inserting the product into the patient.A non-cordis inflation device was used in conjunction with the saber.The same indeflator was used successfully with other devices.There were no resistance/friction while inserting the balloon through the rotating hemostatic valve or through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel or crossing the lesion.The products were removed intact (in one piece) from the patient.Other additional procedural details were requested but were unknown.The product was returned for analysis.A non-sterile saber 4mm x 4cm 90 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon appears to have been previously inflated.Blood residues were observed inside the balloon.The unit was thoroughly inspected, and no other anomalies were observed.Per functional analysis, a lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed on the balloon¿s proximal area.Per sem analysis, results revealed that the balloon leakage was caused by a rupture on the balloon surface.The inner surface presented no anomalies.The outer surface presented evidence of scratch marks adjacent to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It appears the balloon material near the rupture was torn with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82175941 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿ was confirmed via device analysis.A leakage was confirmed through analysis of the returned device due to a burst noted on the balloon surface.The outer surface presented evidence of scratch marks adjacent to the balloon rupture.The procedure performed was a shunt percutaneous transluminal angioplasty (pta) case.Arteriovenous shunts are often scarred and fibrous in nature and are therefore often resistant to balloon expansion increasing the likelihood of damage to the balloon.According to the warnings in the safety information in the instructions for use ¿the balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 4MM4CM 90
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI 
MDR Report Key9746962
Report Number9616099-2020-03534
Device Sequence Number19283097
Product Code LIT
UDI-Device Identifier20705032069851
UDI-Public20705032069851
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Model Number48004004S
Device Catalogue Number48004004S
Device Lot Number82175941
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2020
Initial Date Received by Manufacturer 01/29/2020
Supplement Date Received by Manufacturer03/06/2020
Initial Report FDA Received Date02/24/2020
Supplement Report FDA Received Date03/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1